Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 229, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 18, 2015, 5:38 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2015, 5:38 PM CDT (22:38 UTC)
- Expired
- Sep 18, 2015, 6:08 PM CDT
- In force
- 30 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 75 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- -371 J/kg
- Mixed-layer LCL
- 1468 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
616
WUUS53 KICT 182238
SVRICT
KSC035-191-182330-
/O.NEW.KICT.SV.W.0229.150918T2238Z-150918T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
538 PM CDT FRI SEP 18 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 630 PM CDT
* AT 538 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GEUDA
SPRINGS...OR NEAR ARKANSAS CITY...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ARKANSAS CITY...DEXTER...GEUDA SPRINGS...CAMBRIDGE...MAPLE CITY AND
STROTHER FIELD AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3700 9722 3701 9723 3710 9726 3737 9653
3700 9653
TIME...MOT...LOC 2238Z 253DEG 32KT 3704 9714
HAIL...0.88IN
WIND...60MPH
$$
JAKUB2 follow-up statements
976
WWUS53 KICT 182251
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
551 PM CDT FRI SEP 18 2015
KSC191-182300-
/O.CAN.KICT.SV.W.0229.000000T0000Z-150918T2330Z/
SUMNER KS-
551 PM CDT FRI SEP 18 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SUMNER COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA...THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3714 9715 3737 9653 3700 9653 3700 9715
TIME...MOT...LOC 2250Z 246DEG 28KT 3709 9703
$$
KSC035-182330-
/O.CON.KICT.SV.W.0229.000000T0000Z-150918T2330Z/
COWLEY KS-
551 PM CDT FRI SEP 18 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN COWLEY COUNTY...
AT 550 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ARKANSAS
CITY...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ARKANSAS CITY...DEXTER...GEUDA SPRINGS...CAMBRIDGE...MAPLE CITY AND
STROTHER FIELD AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3714 9715 3737 9653 3700 9653 3700 9715
TIME...MOT...LOC 2250Z 246DEG 28KT 3709 9703
HAIL...0.75IN
WIND...60MPH
$$
JAKUB494
WWUS53 KICT 182308
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
608 PM CDT FRI SEP 18 2015
KSC035-182317-
/O.CAN.KICT.SV.W.0229.000000T0000Z-150918T2330Z/
COWLEY KS-
608 PM CDT FRI SEP 18 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COWLEY COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS
WEAKENED...THEREFORE THE WARNING HAS BEEN CANCELLED. SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS STORM.
LAT...LON 3714 9715 3737 9653 3700 9653 3700 9715
TIME...MOT...LOC 2306Z 253DEG 32KT 3719 9689
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:49 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Sep 18, 2:49 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 249 PM CDT FRI SEP 18 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 245 PM CDT FRI SEP 18 2015 SEVERE WEATHER CHANCES LOOKING LOWER ACROSS SOUTHEAST KANSAS FOR THE REMAINDER OF THIS AFTERNOON/EVENING...AS CURRENT SHOWERS/STORMS ARE MAINTAINING LOW-LEVEL INHIBITION AHEAD OF THE SURFACE COLD FRONT. STILL CANNOT RULE OUT A FEW STRONG/SEVERE STORMS BUT THE RISK IS LOWER. COULD SEE SOME PATCHY FOG TRY TO DEVELOP ACROSS CENTRAL KANSAS LATE TONIGHT/EARLY SATURDAY MORNING...AS SURFACE WINDS BECOME LIGHTER AND SOME RESIDUAL LOW LEVEL MOISTURE HANGS UP. HOWEVER THE BETTER CHANCES FOR FOG WOULD SEEM TO AFFECT NORTHWEST KANSAS WHERE BOUNDARY LAYER WINDS WILL BE LIGHTER AND HAVE AN EASTERLY COMPONENT. A COOLER DRIER AIRMASS WILL SETTLE OVER THE REGION BEHIND DEPARTING UPPER LEVEL WAVE ON SATURDAY...AS SURFACE HIGH PRESSURE CENTERS ITSELF ACROSS THE HEARTLAND WITH BELOW NORMAL TEMPERATURES. MEANWHILE...MODELS SHOW ANOTHER UPPER LEVEL WAVE MOVING ACROSS THE CENTRAL PLAINS ON SUNDAY WITH SOME WEAK MID-LEVEL MOISTURE RETURN POSSIBLY GENERATING ISOLATED TO WIDELY SCATTERED SHOWERS/ISOLATED STORMS OVER SOUTHERN KANSAS. THE BETTER CHANCES LOOK TO REMAIN SOUTH OF KANSAS ACROSS OKLAHOMA WHERE PROXIMITY TO SURFACE WARM FRONT AND MORE FAVORABLE ISENTROPIC LIFT WILL RESIDE. A SECOND WEAK UPPER LEVEL WAVE COULD BRING SOME ELEVATED SHOWERS/STORMS TO CENTRAL KANSAS LATE MONDAY NIGHT. .LONG TERM...(TUESDAY THROUGH FRIDAY) ISSUED AT 245 PM CDT FRI SEP 18 2015 THE WEATHER PATTERN LOOKS FAIRLY QUIET THIS PERIOD HOWEVER MODELS DO HINT AT A COUPLE UPPER LEVEL SYSTEMS MOVING ACROSS THE REGION...BUT PRECIPITATION SIGNALS FROM THE LONG MODELS REMAIN WEAK SO NOT TOO EXCITED ABOUT CHANCES AT THIS JUNCTURE. TEMPERATURES WILL BE ABOVE NORMAL AS UPPER LEVEL RIDGING BUILDS ACROSS THE CENTRAL PLAINS. JAKUB && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1247 PM CDT FRI SEP 18 2015 CHALLENGING FORECAST WITH PERIODS OF MVFR CONDITIONS LIKELY AS STRONG COLD FRONT MOVES THROUGH AREA. FRONT AT 1800 UTC WAS ALREADY THROUGH KRSL...AND CLOSE TO KSLN/KHUT. SOME POST FRONTAL SHRA/TSRA POSSIBLE AT KHUT/KICT/KCNU...BUT ANTICIPATE THE REMAINDER WILL STAY DRY. MAINLY MVFR CLOUDS ARE SPREADING IN BEHIND THE FRONT ACROSS NORTHERN KS...ALTHOUGH A FEW SITES OUTSIDE THE AREA HAVE BRIEFLY DROPPED TO IFR CEILINGS. THINK IFR WILL BE EXCEPTION TO THE RULE. SOME CLEARING ANTICIPATED A FEW HOURS BEHIND FRONTAL PASSAGE...BUT ALL MODELS TO VARYING DEGREE SHOW BOUNDARY LAYER MOISTURE INCREASING LATE TONIGHT AND LINGERING WELL INTO SAT MORNING...WHICH APPEARS WOULD RESULT IN MVFR CEILINGS. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 54 74 55 78 / 20 0 10 20 HUTCHINSON 52 74 53 78 / 10 0 10 20 NEWTON 52 73 52 77 / 20 0 10 10 ELDORADO 53 73 53 77 / 40 0 10 10 WINFIELD-KWLD 55 74 55 78 / 50 0 10 20 RUSSELL 49 74 52 81 / 0 0 10 20 GREAT BEND 50 74 53 80 / 0 0 10 20 SALINA 51 73 52 78 / 10 0 10 10 MCPHERSON 52 73 52 78 / 10 0 10 10 COFFEYVILLE 57 74 55 77 / 80 0 10 10 CHANUTE 54 73 53 76 / 70 0 0 10 IOLA 53 73 52 76 / 70 0 0 10 PARSONS-KPPF 55 74 54 76 / 80 0 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 18, 2:00 PM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 200 PM CDT FRI SEP 18 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-191900- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 200 PM CDT FRI SEP 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL IMPACT SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND EARLY EVENING. MANY STORMS WILL PRODUCE BRIEF HEAVY RAIN AND GUSTY WINDS. THE STRONGEST STORMS MAY PRODUCE 60 MPH WINDS AND QUARTER SIZED HAIL. THE SEVERE STORMS ARE MOST LIKELY AHEAD OF THE COLD FRONT. THE STORMS AND FRONT ARE EXPECTED TO EXIT THE AREA LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON SUNDAY...HOWEVER THE RISK FOR ORGANIZED STRONG TO SEVERE STORMS APPEARS LOW AT THIS TIME. THERE WILL BE CHANCES FOR STORMS LATE WEDNESDAY INTO THURSDAY AS ANOTHER COLD FRONT MAY BE IN THE AREA. CONFIDENCE IS LOW ON THIS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THERE IS A SLIGHT CHANCE OF SKYWARN SPOTTER ACTIVATION THIS EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, Sep 18, 3:00 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT FRI SEP 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM TSTM WND DMG YATES CENTER 37.87N 95.74W
09/18/2015 WOODSON KS LAW ENFORCEMENT
DELAYED REPORTS OF TREE DAMAGE...SIDING PULLED OFF THE
WEST SIDE OF A HOME...AND AN EMPTY SEMI TRUCK BLOWN OVER
IN THE VICINITY OF YATES CENTER.
&&
JMRSpecial weather statement, Sep 18, 5:30 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
530 PM CDT FRI SEP 18 2015
KSZ092-093-182315-
SUMNER KS-COWLEY KS-
530 PM CDT FRI SEP 18 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
SOUTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 529 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF GEUDA
SPRINGS...OR 11 MILES WEST OF ARKANSAS CITY...MOVING EAST AT 35
MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ARKANSAS CITY...GEUDA SPRINGS...MAPLE CITY AND STROTHER FIELD
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3706 9735 3707 9735 3726 9680 3700 9667
3700 9733
TIME...MOT...LOC 2229Z 253DEG 32KT 3702 9724
JAKUBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 2:33 AM CDT | Special Weather Statement | ICT | Greenwood | 27 min |
| Sep 18, 3:14 AM CDT | Special Weather Statement | ICT | Greenwood | 31 min |
| Sep 18, 3:47 AM CDT | Special Weather Statement | ICT | Woodson | 28 min |
| Sep 18, 4:11 AM CDT | Special Weather Statement | ICT | Butler | 34 min |
| Sep 18, 5:41 AM CDT | Special Weather Statement | ICT | Butler | 34 min |
| Sep 18, 6:01 AM CDT | Special Weather Statement | ICT | Greenwood | 29 min |
| Sep 18, 6:15 AM CDT | Special Weather Statement | ICT | Butler | 45 min |
| Sep 18, 6:36 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 24 min |
| Sep 18, 6:56 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 34 min |
| Sep 18, 7:29 AM CDT | Special Weather Statement | ICT | Greenwood | 46 min |
| Sep 18, 8:11 AM CDT | Special Weather Statement | ICT | Elk, Greenwood, Wilson, Woodson | 49 min |
| Sep 18, 8:59 AM CDT | Areal Flood Warning | ICT | Greenwood, Woodson | 3 hr |
| Sep 18, 9:25 AM CDT | Special Weather Statement | ICT | Kingman | 35 min |
| Sep 18, 9:44 AM CDT | Special Weather Statement | ICT | Harper | 31 min |
| Sep 18, 10:00 AM CDT | Special Weather Statement | ICT | Sumner | 30 min |
| Sep 18, 10:01 AM CDT | Special Weather Statement | ICT | Sedgwick | 29 min |
| Sep 18, 10:22 AM CDT | Special Weather Statement | ICT | Woodson | 23 min |
| Sep 18, 10:36 AM CDT | Special Weather Statement | ICT | Chase | 24 min |
| Sep 18, 10:42 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 20 min |
| Sep 18, 11:06 AM CDT | Special Weather Statement | ICT | Butler | 24 min |
| Sep 18, 5:30 PM CDT | Special Weather Statement | ICT | Cowley | 45 min |
| Sep 18, 6:10 PM CDT | Special Weather Statement | ICT | Cowley | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.